Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Louisville, KY

March 29, 2002Breckinridge County, Meade County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 1:56 PM CST for Breckinridge County, Meade County, Kentucky; Harrison County, Indiana. It was in force for 34 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 1:56 PM CST (19:56 UTC)
Expired
Mar 29, 2002, 2:30 PM CST
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Harrison County, IN, Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 27 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:00 PM CSTThunderstorm Wind 60 MNew Amsterdam, IN
Mar 29, 2:00 PM CSTThunderstorm Wind 70 EMauckport, INTrees were downed and roofs were blown off buildings.
Mar 29, 2:02 PM CSTHail 0.75Valley City, IN
Mar 29, 2:07 PM CSTHail 1.5Payneville, KY
Mar 29, 2:10 PM CSTThunderstorm Wind 70 ECorydon, IN
Mar 29, 2:10 PM CSTHail 1.75Brandenburg, KYVehicles were damaged by large hail.
Mar 29, 2:15 PM CSTThunderstorm Wind 70 EMauckport, IN
Mar 29, 2:15 PM CSTHail 1.75Doe Vly Estates, KYRoofs were destroyed, siding on homes was destroyed, windows were shattered, gutters and vehicles were dented. The ground was covered by golfball size hail.
Mar 29, 2:25 PM CSTThunderstorm Wind 65 EUnion Star, KYTelephone lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 291956
SVRSDF
INC061-KYC027-163-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 330 PM EST(230 PM CST)

* AT 253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BATTLETOWN...OR ABOUT 33 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY...MAUCKPORT...BRANDENBURG...GUSTON AROUND 300 PM EST
  CENTRAL...EKRON...CORYDON...BIG SPRING AROUND 205 PM CST
  LACONIA...DOGWOOD AROUND 310 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3824 8624 3802 8651 3786 8661 3776 8619
          3788 8604 3815 8592

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:35 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 29, 12:35 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Mar 29, 9:05 AM CST, 4 hours 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292043-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 AM EST FRI MAR 29 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EVENING FOR MUCH OF SOUTH CENTRAL KENTUCKY...ROUGHLY ALONG AND SOUTH
OF A LINE FROM TELL CITY INDIANA...TO LIBERTY...IN CASEY COUNTY...IN
KENTUCKY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS OVER THE REMAINDER OF
CENTRAL KENTUCKY...AND ALL OF SOUTH CENTRAL INDIANA...THIS AFTERNOON
AND EVENING.

A COLD FRONT FROM THE CENTRAL GREAT LAKES BACK INTO MISSOURI...WILL
ADVANCE EAST THIS AFTERNOON...AND CROSS THROUGH THE OHIO VALLEY
BEFORE MIDNIGHT.

WARM AND MOIST AIR...AHEAD OF THE FRONT...WILL SURGE INTO ALL OF OUR
REGION THIS AFTERNOON. AS THE FRONT APPROACHES...THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS. BECAUSE OF INCREASING...AND
TURNING WINDS WITH HEIGHT...THE POTENTIAL FOR TORNADOES APPEARS TO
BE ALSO INCREASING OVER SOUTH CENTRAL KENTUCKY...ALONG WITH DAMAGING
WINDS AND LARGE HAIL. THIS IS THE AREA COVERED IN THE MODERATE
RISK.

ACROSS THE SLIGHT RISK AREA...PRIMARILY DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN WEATHER THREAT.

THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION...OR RADIO...FOR THE LATEST WEATHER
INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED AS THIS WEATHER
SITUATION UNFOLDS.

STUREY
Special weather statement, Mar 29, 10:51 AM CST, 3 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EST FRI MAR 29 2002

...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...

THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET
STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT
VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN
ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO
POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN
EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A
LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.

THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE
AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS
AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SMALLCOMB
Local storm report, Mar 29, 1:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
236 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FERDINAND                 IN   1.00 INCH HAIL
03/29/02   DUBOIS
Local storm report, Mar 29, 1:51 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    F SADDLE LAKE             IN   .75 INCH HAIL
03/29/02   PERRY

LD
Local storm report, Mar 29, 1:51 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL 03/29/02
            PERRY

LD

WWUS30 KSDF 291953 CCA
LSRSDF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL
03/29/02    PERRY

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:18 PM CSTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson42 min
Mar 29, 2:40 PM CSTSevere Thunderstorm WarningLMKNelson, Shelby, Spencer35 min
Mar 29, 3:00 PM CSTSevere Thunderstorm WarningLMKAnderson, Washington30 min
Mar 29, 3:15 PM CSTSevere Thunderstorm WarningLMKMercer, Woodford20 min
Mar 29, 3:28 PM CSTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine22 min
Mar 29, 3:32 PM CSTSevere Thunderstorm WarningLMKNelson, Washington28 min
Mar 29, 3:49 PM CSTSevere Thunderstorm WarningLMKClark, Madison26 min
Mar 29, 3:57 PM CSTTornado WarningLMKBoyle, Mercer, Washington18 min
Mar 29, 4:17 PM CSTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer28 min
Mar 29, 4:20 PM CSTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer25 min
Mar 29, 4:42 PM CSTSevere Thunderstorm WarningLMKMadison23 min
Mar 29, 1:01 PM CSTSevere Thunderstorm WarningLMKDubois19 min
Mar 29, 1:21 PM CSTSevere Thunderstorm WarningLMKDubois19 min
Mar 29, 1:23 PM CSTSevere Thunderstorm WarningLMKPerry37 min
Mar 29, 1:44 PM CSTSevere Thunderstorm WarningLMKCrawford21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.